Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Control problems governed by a pseudo-parabolic partial differential equation


Author: Luther W. White
Journal: Trans. Amer. Math. Soc. 250 (1979), 235-246
MSC: Primary 49B22; Secondary 49A22
DOI: https://doi.org/10.1090/S0002-9947-1979-0530053-5
MathSciNet review: 530053
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a bounded domain in $ {R^n}$ and $ Q\, = \,G\, \times \,\left( {0,\,T} \right)$. We consider the solution $ y\left( u \right)$ of the pseudo-parabolic initial-value problem

\begin{multline}\left( {1\, + \,M\left( x \right)} \right)\,{y_t}\,\left( u \rig... ... \right)\, = \,0\,{\text{in}}\,{L^2}\,\left( G \right), \hfill \\ \end{multline}

, to be the state corresponding to the control u. Here $ M\left( x \right)$ and $ L\left( x \right)$ are symmetric uniformly strongly elliptic second-order partial differential operators. The control problem is to find a control $ {u_0}$ in a fixed ball in $ {L^2}\left( Q \right)$ such that (i) the endpoint of the corresponding state $ y\left( { \cdot ,\,T;\,{u_0}} \right)$ lies in a given neighborhood of a target Z in $ {L^2}\left( G \right)$ and (ii) $ {u_0}$ minimizes a certain energy functional. In this paper we establish results concerning the controllability of the states and the compatibility of the constraints, existence and uniqueness of the optimal control, existence and properties of Lagrange multipliers associated with the constraints, and regularity properties of the optimal control.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, Lectures on elliptic boundary value problems, Van Nostrand, New York, 1965. MR 0178246 (31:2504)
  • [2] A. G. Butkovskiy, Distributed control systems, American Elsevier, New York, 1969. MR 0253766 (40:6980)
  • [3] R. W. Carroll and R. E. Showalter, Singular and degenerate Cauchy problems, Academic Press, New York, 1976. MR 0460842 (57:834)
  • [4] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, N. J., 1964. MR 0181836 (31:6062)
  • [5] E. Hille and R. S. Phillips, Functional analysis and semi-groups, Amer. Math. Soc., Colloq. Publ., vol. 31, Amer. Math Soc., Providence, R. I., 1957. MR 0089373 (19:664d)
  • [6] J. L. Lions, Optimal control of systems governed by partial differential equations (translated by S. K. Mitter), Springer-Verlag, New York, 1971. MR 0271512 (42:6395)
  • [7] D. G. Luenberger, Optimization by vector space methods, Wiley, New York, 1969. MR 0238472 (38:6748)
  • [8] R. T. Rockafellar, Convex analysis, Princeton Univ. Press, Princeton, N. J., 1972. MR 1451876 (97m:49001)
  • [9] D. L. Russell, Controllability and stability theory for linear partial differential equations: Recent progress and open questions, MRC Technical Summary Report #1700, Mathematics Research Center, Madison, Wisconsin, 1976.
  • [10] R. E. Showalter and T. W. Ting, Pseudo-parabolic partial differential equations, SIAM J. Math. Anal. 1 (1970), 1-26.
  • [11] F. Treves, Basic linear partial differential equations, Academic Press, New York, 1974. MR 0447753 (56:6063)
  • [12] L. W. White, Control problems governed by pseudo-parabolic partial differential equations, Ph.D. Thesis, University of Illinois at Urbana-Champaign, 1977.
  • [13] K. Yosida, Functional analysis, Springer-Verlag, Berlin, 1974. MR 0350358 (50:2851)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49B22, 49A22

Retrieve articles in all journals with MSC: 49B22, 49A22


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0530053-5
Keywords: Pseudo-parabolic equation, optimal control, Lagrange multiplier, controllability, Lagrangian, regularity, target set
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society